Texas, 2024

Hail in Texas, March 21, 2024

March 21, 2024 · NWS EWX · 12 events in 4 counties and zones

An upper level trough moved across Texas and provided sufficient lift to generate thunderstorms over South Central Texas. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moved across Texas and provided sufficient lift to generate thunderstorms over South Central Texas. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 21, 1:49 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 21, 1:49 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
249 PM CDT Thu Mar 21 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Friday night)
Issued at 244 PM CDT Thu Mar 21 2024

Key Messages

* Low risk for a few strong to severe storms late this afternoon
  into the evening. The main severe weather threats are large hail
  and locally damaging wind gusts.

Early afternoon visible satellite imagery shows clouds on the
decrease across portions of the Rio Grande plains and southern
Edwards Plateau. Farther east, low clouds remain thick across most
of the Hill Country and along and east of I-35. Current temperatures
range from near 80 along the Rio Grande to the lower 60s. Water
vapor satellite imagery also shows a compact upper disturbance over
eastern New Mexico, with another disturbance farther south across
the Big Bend region.

Cloud cover is likely to remain thick from the Hill Country and
along and east of the I-35 corridor through this evening. Farther
west, some daytime heating will be realized as as some dry air
in the low levels erodes cloud cover into the southern Edwards
Plateau and far western Hill Country. Given the upper air
disturbances noted  above, we could still see a low risk (Level 1 of
5) for a few strong to severe thunderstorms for areas generally
along and north of a Rocksprings to San Antonio to Cuero line late
this afternoon and evening. The latest round of hi-res models tend
to show some isolated activity developing across portions of the
Edwards Plateau late this afternoon. Activity will likely develop
into a cluster or line of storms as lift from the upper air
disturbances begins to spread eastward this evening. This will
likely push the focus for strong to severe storms into the Hill
Country to near the I-35 corridor between 5 and 7 PM. Activity will
then shift eastward into the coastal plains region mainly during the
late evening hours. Most models agree any lingering convection will
be east of our region around Midnight. Instability will be the main
limiting factor, but a few strong to severe thunderstorms with
large hail and damaging winds are possible.

Overnight lows will be fairly mild, with 50s in store for most
areas. Mostly sunny skies and dry conditions remain in the forecast
for Saturday with highs ranging from near 90 along the Rio Grande
to the mid 70s farther east into the I-35 corridor north of Austin.
Dry air moving into the Rio Grande plains along with warm temperatures
will result in some elevated fire weather conditions due to low
afternoon humidity levels down near 15%. Dry weather continues Friday
night with overnight lows in the mid 40s to mid 50s.
&&

.LONG TERM...
(Saturday through Thursday)
Issued at 244 PM CDT Thu Mar 21 2024

A mild and fair stretch of weather should prevail during the vast
majority of the weekend. Upper level ridging settles over the area on
Saturday before transitioning towards a southwesterly flow aloft on
Sunday as longwave troughing establishes across the western CONUS. A
shortwave pivoting around the base of the longwave trough across the
Texas panhandle into the central plains will help to develop a
surface low off the Rockies from Sunday into Monday. This low will
help result in breezy southerly winds across South- Central Texas on
Sunday and will be the parent low for a cold front that progresses
through the region from Sunday night into Monday. This weekend ahead
of this front should see the afternoon highs top out in the 70s and
low 80s while overnight lows range from the 50s into the low 60s.
Cloud cover gradually increases this weekend as well given the
pattern.

The cold front mentioned above will bring our next chance for rain
and storms across much of South-Central Texas during late Sunday
night into Monday. Instability continues to remain limited on the
medium range guidance while the timing also does not look to occur at
the most optimal time for severe storms. With that said, the
potential for a strong storm or two could still exist. The higher
rain chances and qpf looks to focus across northern and eastern
portions of the region. Activity associated with the front shifts
eastward into/through Monday afternoon. Medium range guidance then
show a deeper extension of the trough approaching the area from
Monday night through Tuesday morning. Guidance previously did not
indicate too strong of a signal for QPF in association with this
feature, however, the deterministic GFS and several members of the
12Z GEFS show potential for some rain/storms through Monday night.
The ECMWF and CMC and their ensemble suite remain less convinced
outside from only a few ensemble members. Have elected to introduce
some 20 PoPs for now across the region and we'll adjust over the
coming forecast cycles, if needed. If a rainy solution does occur,
temperatures will likely trend lower than the current forecast
Tuesday as well.

The troughing aloft may stick around atop the state into Wednesday
before eventually advancing eastward from Wednesday night into
Thursday. Fair and mild weather is the forecast to resume where highs
top out from the mid to upper 70s into the 80s with no rain under
mostly to partly sunny skies.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Thu Mar 21 2024

Low clouds are likely to remain in place for the I-35 corridor
through this evening and into Friday morning. The latest visible
satellite does show some clearing just west of SAT/SSF and have put
in a TEMPO group for some brief clouds lifting above IFR between
22-02Z. Otherwise, will keep cigs LIFR to IFR until roughly sunrise
Friday. We will keep a PROB30 group for TSRA at AUS this evening as
activity moves out of the Hill Country into the I-35 corridor. Will
continue to leave out the mention of TSRA at SAT and SSF due to
expected lower coverage of storms. Low clouds should decrease fairly
quickly tomorrow as dry air moves in with a northwest to northerly
wind shift. For DRT, we will keep the forecast VFR through the period
as some drier air will remain over this region. We may need to
monitor for some patchy fog around sunrise, but confidence in this is
too low to mention at the present time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              55  78  55  76 /  50   0   0   0
Austin Bergstrom Intl Airport  55  77  52  76 /  50   0   0   0
New Braunfels Muni Airport     55  81  53  77 /  30   0   0   0
Burnet Muni Airport            53  76  51  75 /  60   0   0   0
Del Rio Intl Airport           55  90  56  83 /  10   0   0   0
Georgetown Muni Airport        55  74  52  73 /  60   0   0   0
Hondo Muni Airport             53  85  51  78 /  20   0   0   0
San Marcos Muni Airport        55  79  52  77 /  40   0   0   0
La Grange - Fayette Regional   58  76  54  77 /  40   0   0   0
San Antonio Intl Airport       56  82  55  77 /  20   0   0   0
Stinson Muni Airport           57  84  55  78 /  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...Brady
Aviation...Platt
Hazardous weather outlook, Mar 21, 12:48 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
148 PM CDT Thu Mar 21 2024

TXZ171>173-183>194-202>209-217>225-228-221900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
148 PM CDT Thu Mar 21 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a Level 1 out of 5 risk for severe storms for the Hill
Country and northern portions of the I-35 corridor and Coastal
Plains. Scattered storms are forecast to develop between 5 and 7
PM in the Hill Country, moving eastward and exiting our region
before midnight. Isolated storms could become severe and contain
large hail and/or damaging wind gusts, in addition to cloud to
ground lightning. Stay weather aware in the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire weather conditions will be possible across the Rio
Grande Plains Friday afternoon. A return of elevated fire weather
conditions will be possible on Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 21, 4:48 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
548 PM CDT Thu Mar 21 2024

TXZ171-188-212315-
Gillespie TX-Llano TX-
548 PM CDT Thu Mar 21 2024

...A strong thunderstorm will impact portions of northeastern
Gillespie and southwestern Llano Counties through 615 PM CDT
...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherry Spring, or 11 miles northwest of Fredericksburg, moving east
at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Spring, Enchanted Rock State Natural Area, and Crabapple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3031 9875 3029 9910 3047 9910 3055 9875
TIME...MOT...LOC 2248Z 269DEG 16KT 3038 9902

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

27
Special weather statement, Mar 21, 5:12 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
612 PM CDT Thu Mar 21 2024

TXZ188-190-220000-
Blanco TX-Gillespie TX-
612 PM CDT Thu Mar 21 2024

...A strong thunderstorm will impact portions of northwestern Blanco
and eastern Gillespie Counties through 700 PM CDT
...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fredericksburg, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fredericksburg, Stonewall, Luckenbach, Cain City, Sandy, Willow City,
Rocky Hill, LBJ State Park, Rocky Creek, Hye, Blumenthal, Eckert,
Albert, and LBJ National Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3040 9847 3012 9857 3014 9859 3014 9871
      3027 9900 3044 9895
TIME...MOT...LOC 2312Z 283DEG 20KT 3034 9888

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

27

The radar

The Austin/San Antonio radar (KEWX), 104 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Gillespie

When
March 21, 5:25 PM CST
Where
Gillespie County, 2.39 mi NNE of Fredericksburg
Measured
1 in hail
Reported by
Public
Coordinates
30.310, -98.850

A thunderstorm produced nickel to quarter size hail in Fredericksburg.

Hail, Blanco

When
March 21, 6:14 PM CST
Where
Blanco County, 1.38 mi WSW of Johnson City
Measured
0.88 in hail
Reported by
Public
Coordinates
30.270, -98.420

A thunderstorm produced nickel to penny size hail just west of Johnson City.

Hail, Bexar

When
March 21, 7:47 PM CST
Where
Bexar County, 2.83 mi SSW of Helotes
Measured
0.75 in hail
Reported by
Public
Coordinates
29.540, -98.710

A thunderstorm produced penny size hail in Helotes.

Hail, Bexar

When
March 21, 7:51 PM CST
Where
Bexar County, 2.83 mi SSE of Grey Forest
Measured
1.25 in hail
Reported by
Public
Coordinates
29.540, -98.660

A thunderstorm produced half dollar size hail in northwestern San Antonio near Bandera Rd. and Tezel Rd.

Hail, Bexar

When
March 21, 7:53 PM CST
Where
Bexar County, 3.9 mi NNW of Leon Vly
Measured
1 in hail
Reported by
Public
Coordinates
29.520, -98.660

A thunderstorm produced quarter size hail in northwestern San Antonio near Tezel Rd. and Guilbeau Rd.

Hail, Bexar

When
March 21, 7:55 PM CST
Where
Bexar County, 3.51 mi N of Leon Vly
Measured
2 in hail
Reported by
Public
Coordinates
29.520, -98.640

A thunderstorm produced two inch diameter hail in northwestern San Antonio near Bandera Rd. and Guilbeau Rd.

Hail, Bexar

When
March 21, 7:57 PM CST
Where
Bexar County, 2.47 mi E of Leon Vly
Measured
2.5 in hail
Reported by
Public
Coordinates
29.469, -98.589

A thunderstorm produced tennis ball size hail in northwestern San Antonio near Silvertip Dr. and White Tail Dr.

Hail, Bexar

When
March 21, 8:01 PM CST
Where
Bexar County, 1.8 mi W of Fratt
Measured
1.75 in hail
Reported by
Public
Coordinates
29.520, -98.600

A thunderstorm produced golf ball size hail in northwestern San Antonio near Huebner Rd. and Eckhert Rd.

Hail, Bexar

When
March 21, 8:12 PM CST
Where
Bexar County, 1.39 mi WSW of Terrel Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.460, -98.470

A thunderstorm produced quarter size hail for about 30 seconds near Brackenridge Park in San Antonio.

Hail, Comal

When
March 21, 8:18 PM CST
Where
Comal County, 2.5 mi WSW of Hunter
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
29.790, -98.070

A thunderstorm produced nickel size hail northeast of New Braunfels.

Hail, Comal

When
March 21, 8:18 PM CST
Where
Comal County, 4.15 mi N of Gruene
Measured
1 in hail
Reported by
Public
Coordinates
29.790, -98.100

A thunderstorm produced quarter size hail north of Gruene.

Hail, Comal

When
March 21, 8:18 PM CST
Where
Comal County, 2.77 mi ESE of Sattler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.810, -98.130

A thunderstorm produced penny size hail southeast of Sattler.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164343, 1164344, 1164346, 1164352, 1164354, 1164356, 1164357, 1164358, 1164359, 1164360, 1164361, 1164362.